What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 6:23 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 6:23 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
723 PM EDT Mon Jul 22 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 205 PM EDT Mon Jul 22 2024
Key Messages:
1. Multiple rounds of showers and thunderstorms are possible
through tomorrow.
2. Fog development is expected in the early morning hours.
Discussion:
In the upper levels, a trough extends from the Great Lakes to
Texas. A ridge is over Florida and the Carolina coastlines. The
Tennessee Valley is between these two features. At the surface,
the Bermuda-Azores high in the Atlantic extends over the Southeast
U.S. bringing low level moisture up from the Gulf. With deep layer
southerly flow, precipitable water values will be high at almost
2 inches. The wet pattern will continue with isolated showers and
storms overnight becoming scattered to numerous again by tomorrow
afternoon.
Showers and storms currently on radar are moving pretty quickly
and do not appear to be as big of a flooding threat as the slow
movers yesterday, although training is still a threat to look for.
Tomorrow, steering flow may be a little lighter and localized
flooding may be a bigger threat with slower moving or training
storms.
With decent instability tomorrow afternoon/evening a few strong to
severe storms cannot be ruled out, especially if a minor wave
moves through the pattern.
Some fog development is expected in the early morning hours in the
the higher elevations, Northeast Tennessee and Southwest Virginia
but should dissipate by mid morning.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 205 PM EDT Mon Jul 22 2024
Key Messages:
1. The unsettled weather pattern continues through the long term
period, with increasing chances of showers and thunderstorms in the
afternoon and evenings. Even though a cold front is expected to move
through Thursday, precipitation hangs through the weekend.
2. Slightly below normal temperatures expected through Friday with
highs rebounding towards normal next weekend. The coolest day looks
to be Thursday, with highs struggling to reach the 80s.
Discussion:
With upper ridging building over the western states and the western
Atlantic, troughing from Canada will sag over the country east of
the Plains. Expect troughing to persist through the end of the week
until ridging tries to build in by the weekend. At the start of the
period, low level flow will have already kick-started out of the
southwest, leading to further increasing moisture for the region.
SWly flow paired with lower heights aloft will translate to
increased humidity, lower than normal temperatures, and
afternoon/evening convection. A stationary front currently to our
northwest, will also contribute to daily chances of showers and
thunderstorms, as well as the upper level support from shortwave
impulses rounding the trough. This will also keep cloud cover
around, limiting our daytime highs around 80. Even with decreased
temperatures, dew points exceeding the 70s will make it feel
oppressive.
Showers and thunderstorm activity will be best seen during the
typical times you'd expect in summer, during the afternoon and
evening time-frame. Southeastern parts of the CWA, such as SW NC and
south of GSMNP in the Appalachians, will possibly see the higher
daily rainfall amounts of over a half inch and up to one inch
through Thursday. Most certainly a welcoming sight to help improve
our drought conditions. MRGL ERO's are in place through early
Friday, indicating the possibility of flash flooding. And we have
seen that in training storms that occurred yesterday. This message
will continue in the HWO. PWATs will range between 1.5 to 2.0
inches, portraying how water loaded the atmosphere will be,
supporting prolific rain makers. Even with suitable instability each
day, there's a low chance that we will see any severe weather for
the week. If anything, a strong storm may produce gusty winds, heavy
rain/ponding, and some lightning.
A cold front will eventually sweep across the area around Thursday
when another sagging extension from the trough is expected to move
over the NErn part of the country. Highs Thursday are currently
expected to only top out in the upper 70s for the valley.
Temperatures will rebound Friday onward as the trough retreats
north, weak flow/higher heights build in, and surface high pressure
develops over the western Great Lakes. Moisture still sticks around
over the SE US into the weekend, so precipitation is still in the
forecast even after the frontal passage. Of course, uncertainty and
disagreement between the models arises this far out in time.
&&
.AVIATION...
(00Z TAFS)
Issued at 721 PM EDT Mon Jul 22 2024
Scattered showers and storms continue this evening and are
expected to die down as we move into the night and lose daytime
heating. Currently there is is a strong storm heading towards TRI,
which may lead to temporary category reductions. Areas that see
rain tonight are ones that are most likely to experience fog, with
VFR vis conditions expected at CHA and TYS. We have a PROB30 for
TYS in the morning as there is a potential for MVFR conditions.
There is the potential for LIFR vis and cig conditions at TRI
tomorrow around sunrise, however VFR conditions should resume
towards that afternoon. CAM guidance suggests scattered storms
throughout the valley tomorrow, which could temporarily drop vis
and cig from the afternoon into the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 86 71 83 / 50 90 60 80
Knoxville McGhee Tyson Airport, TN 70 86 71 82 / 50 80 70 80
Oak Ridge, TN 69 85 70 81 / 50 80 60 80
Tri Cities Airport, TN 66 86 68 81 / 50 80 60 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...McD
LONG TERM....KS
AVIATION...BW/HD
Hazardous weather outlook, Jul 22, 2:08 PM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 PM EDT Mon Jul 22 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
308 PM EDT Mon Jul 22 2024 /208 PM CDT Mon Jul 22 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms this afternoon and evening will have the
potential to produce heavy rainfall that may cause localized
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms are expected each day through the rest
of the week, mainly during the afternoon and evening hours. Heavy
rainfall from storms may cause localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 22, 3:37 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT Mon Jul 22 2024
TNZ013-222100-
Campbell TN-
437 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Fincastle, White Oak, and
Cove Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 8398 3646 8394 3646 8393 3643 8392
3643 8390 3640 8391 3639 8393 3640 8395
3637 8395 3634 8397 3631 8423 3652 8423
3658 8399
TIME...MOT...LOC 2037Z 261DEG 19KT 3645 8413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 4:02 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM CDT Mon Jul 22 2024
TNZ098-222145-
Marion TN-
402 PM CDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 445 PM
CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of South Pittsburg, or 12 miles northwest of
Bridgeport, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, and
Griffith Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3512 8539 3510 8539 3498 8560
3499 8583 3502 8587 3522 8586 3522 8587
TIME...MOT...LOC 2101Z 243DEG 20KT 3509 8584
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Jul 22, 6:06 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
706 PM EDT Mon Jul 22 2024
TNZ016-039-042-222330-
Hamblen TN-Northwest Greene TN-Hawkins TN-
706 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAWKINS...NORTHERN
GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 730 PM EDT...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rogersville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rogersville, Surgoinsville, Mosheim, Bulls Gap, Baileyton, St. Clair,
Kepler, McCloud, Romeo, and Jearoldstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3627 8271 3620 8312 3638 8318 3650 8281
TIME...MOT...LOC 2306Z 253DEG 22KT 3632 8306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 7:00 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
800 PM EDT Mon Jul 22 2024
TNZ069-071-073-230030-
Knox TN-North Sevier TN-NW Blount TN-
800 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND WEST CENTRAL SEVIER COUNTIES THROUGH 830 PM EDT...
At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 8 miles northeast of Alcoa, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Seymour, Kimberlin Heights, and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 8398 3591 8403 3605 8379 3583 8364
TIME...MOT...LOC 0000Z 253DEG 10KT 3587 8385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Jul 22, 7:26 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
826 PM EDT Mon Jul 22 2024
TNZ069-073-230100-
Knox TN-North Sevier TN-
826 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX AND
NORTHWESTERN SEVIER COUNTIES THROUGH 900 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sevierville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Sevierville, McMahan, Seymour, Kodak, and Kimberlin
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 8377 3585 8377 3586 8378 3588 8378
3589 8380 3587 8382 3595 8387 3606 8369
3605 8367 3604 8367 3604 8365 3587 8354
3582 8375
TIME...MOT...LOC 0026Z 245DEG 14KT 3590 8374
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 7:32 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
832 PM EDT Mon Jul 22 2024
TNZ017-044-046-047-230100-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
832 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SULLIVAN...
NORTHEASTERN WASHINGTON AND CENTRAL CARTER COUNTIES THROUGH 900 PM
EDT...
At 832 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Bluff City,
Watauga, Hunter, Rocky Mount State Park, and Morril's Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3629 8235 3647 8237 3654 8196 3650 8199
3647 8195 3637 8206 3636 8204 3635 8204
3635 8203 3633 8203 3633 8200 3632 8200
3629 8198 3627 8196
TIME...MOT...LOC 0032Z 266DEG 22KT 3639 8227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JLB